Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Birmingham, AL

June 17, 2018Macon County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 17, 2018, 9:21 AM CDT for Macon County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 9:21 AM CDT (14:21 UTC)
Expired
Jun 17, 2018, 12:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 21 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS54 KBMX 171421
FFWBMX
ALC087-171715-
/O.NEW.KBMX.FF.W.0024.180617T1421Z-180617T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
921 AM CDT SUN JUN 17 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northeastern Macon County in southeastern Alabama...

* Until 1215 PM CDT.

* At 920 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Tuskegee, Notasulga, Society Hill, Tuskegee National Forest and I
  85 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3235 8567 3258 8567 3258 8566 3257 8566
      3250 8549 3250 8544 3229 8543

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:06 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 7:06 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
706 AM CDT Sun Jun 17 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and tonight.

Overall the higher chance of scattered to numerous showers and
storms will continue across the region as the main upper level
disturbance remains within the vicinity of Central Alabama. There
are several leftover boundaries and meso-lows associated with this
upper level disturbance and will be the determination of the main
focus across the area. The best chances will be  from Birmingham and
points south, depending on the exact location of the boundaries and
meso-lows as the heating of the day increases. Much like the past
several days, some areas will see rain and others will not in the
higher probability areas but this is where the better features will
reside. Clouds and precipitation will play havoc on temperatures
again, but look for much of the same with 90s in the north and low
to mid 80s in the south. Activity will continue through Midnight,
while expanding northwest during the afternoon.

16

.LONG TERM...
Monday through Sunday.

Monday may be the last day we have to deal with this persistent
upper level meso low that has been in the vicinity for the past
several days. By Monday, models pick it up in Central Georgia, which
will give our eastern counties a better chance to see afternoon
showers/storms. This meso low shifts eastward into GA/SC Tuesday as
the high pressure builds westward over Central AL.

Not too much changes weather-wise across our area Tuesday through
the end of the week. The high pressure centered over Central AL
keeps much of the tropical moisture plume west of the area. However,
enough moisture exists to allow for the typical summertime diurnal
thunderstorm activity. Therefore, I've kept PoPs at 30-40% for the
afternoons and 10-20% in the overnight hours.

Towards the end of the week, both the GFS and ECMWF pick up on a
trough moving through the Central Plains and into the Ohio River
Valley. The ridging across the Gulf States flattens slightly
Thursday and Friday as a few shortwave impulses moving the base of
the upper trough. These impulses will likely aid in afternoon
lift across Central AL, leading to higher coverage of showers and
storms Thursday through Saturday. Therefore, I've edged PoPs up to
the roughly 50% mark for the end of the week.

Much of the upcoming week will see seasonal diurnal temperatures.
Both NAEFS and ENS show geopotential heights within the normal
range of variability for this time of year, so I don't have any
reason to stray from model blends for the high/low temps in the
extended period. I wouldn't rule out some patchy fog each morning
generally where rain showers developed the previous afternoon, but
I don't have enough confidence to put it in the forecast for any
specific location.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

As the upper low moves slowly northward, showers or storms will
likely develop and move into TAF sites after 15Z in the south and
the north after 19 to 21Z. Continued with prob30 in the north but
added in timing for showers and vcts in the south.

16

&&

.FIRE WEATHER...

Scattered to numerous showers and storms expected this afternoon.
Rain chances are lower for Monday, but cannot rule out at least
isolated/scattered coverage during afternoon, especially in the
east. Light fog and/or low clouds are possible each morning, and
most likely will be near locations that receive rainfall the
previous day/evening. RH values remain well above critical values.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  70  90  70  91 /  50  20  40  20  30
Anniston    86  70  90  70  92 /  50  30  40  20  30
Birmingham  88  71  91  72  93 /  60  20  30  10  30
Tuscaloosa  89  71  93  72  93 /  70  40  20  10  30
Calera      86  70  90  70  91 /  60  30  30  10  30
Auburn      82  70  89  71  90 /  70  30  40  20  40
Montgomery  87  71  91  71  92 /  70  30  30  10  40
Troy        87  70  91  71  91 /  70  40  30  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 17, 4:09 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Sun Jun 17 2018

ALZ011>015-017>050-181215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:17 PM CDTSpecial Weather StatementBMXShelby43 min
Jun 16, 7:22 PM CDTSpecial Weather StatementBMXJefferson38 min
Jun 16, 7:58 PM CDTSpecial Weather StatementBMXTuscaloosa32 min
Jun 16, 8:02 PM CDTSpecial Weather StatementBMXShelby28 min
Jun 16, 8:12 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jun 16, 8:33 PM CDTSpecial Weather StatementBMXJefferson27 min
Jun 16, 8:50 PM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston115 min
Jun 16, 8:53 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Jun 17, 7:11 AM CDTAreal Flood AdvisoryBMXLee, Russell3 hr
Jun 17, 7:28 AM CDTFlash Flood WarningBMXLee, Russell6 hr
Jun 17, 8:25 AM CDTAreal Flood AdvisoryBMXMacon3 hr
Jun 17, 9:30 AM CDTAreal Flood AdvisoryBMXLee3 hr
Jun 17, 10:54 AM CDTSpecial Weather StatementBMXMacon36 min
Jun 17, 11:49 AM CDTSpecial Weather StatementBMXElmore26 min
Jun 17, 12:20 PM CDTSpecial Weather StatementBMXElmore25 min
Jun 17, 1:19 PM CDTSpecial Weather StatementBMXChilton26 min
Jun 17, 1:41 PM CDTSpecial Weather StatementBMXChilton34 min
Jun 17, 1:46 PM CDTSpecial Weather StatementBMXChilton29 min
Jun 17, 2:25 PM CDTSpecial Weather StatementBMXBibb35 min
Jun 17, 2:29 PM CDTSpecial Weather StatementBMXAutauga31 min
Jun 17, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 17, 2:50 PM CDTSpecial Weather StatementBMXJefferson25 min
Jun 17, 3:11 PM CDTSpecial Weather StatementBMXJefferson64 min
Jun 17, 3:37 PM CDTSpecial Weather StatementBMXBibb23 min
Jun 17, 3:45 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby2 hr
Jun 17, 3:55 PM CDTFlash Flood WarningBMXJefferson2 hr
Jun 17, 4:09 PM CDTSpecial Weather StatementBMXJefferson36 min
Jun 17, 4:16 PM CDTSpecial Weather StatementBMXMarshall44 min
Jun 17, 4:37 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker23 min
Jun 17, 4:41 PM CDTSpecial Weather StatementBMXWinston34 min
Jun 17, 4:54 PM CDTSpecial Weather StatementBMXBlount36 min
Jun 17, 4:59 PM CDTSpecial Weather StatementBMXCherokee46 min
Jun 17, 5:04 PM CDTAreal Flood AdvisoryBMXTuscaloosa116 min
Jun 17, 5:12 PM CDTSpecial Weather StatementBMXWinston33 min
Jun 17, 5:15 PM CDTSpecial Weather StatementBMXCherokee30 min
Jun 17, 5:24 PM CDTSpecial Weather StatementBMXFayette36 min
Jun 17, 5:36 PM CDTSpecial Weather StatementBMXWinston24 min
Jun 17, 5:40 PM CDTSpecial Weather StatementBMXMarion50 min
Jun 17, 5:53 PM CDTSpecial Weather StatementBMXCleburne52 min
Jun 17, 5:54 PM CDTSpecial Weather StatementBMXCherokee36 min
Jun 17, 5:58 PM CDTSpecial Weather StatementBMXMarion32 min
Jun 17, 6:00 PM CDTSpecial Weather StatementBMXCalhoun45 min
Jun 17, 6:27 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne48 min
Jun 17, 6:32 PM CDTAreal Flood AdvisoryBMXCalhoun118 min
Jun 17, 6:42 PM CDTSpecial Weather StatementBMXMarion33 min
Jun 17, 6:55 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Etowah2 hr
Jun 17, 6:58 PM CDTSpecial Weather StatementBMXSt. Clair47 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.